Awareness · Prevention · Recovery

Two milligrams can kill.

That is about the weight of a few grains of salt. Illicit fentanyl is pressed into fake pills and mixed into other drugs, and most people never know it is there. Learn the risk, carry naloxone, and know that recovery is possible.

Smaller than you think

The facts

Deaths are falling. The danger has not gone away.

72,776

Americans died from synthetic opioid overdoses, mostly fentanyl, in 2023.

69%

Share of all U.S. overdose deaths in 2023 that involved synthetic opioids.

−20.6%

Drop in predicted overdose deaths for the 12 months ending August 2025, compared with a year earlier (provisional).

~200

People still lost to overdose every day, based on about 72,800 predicted deaths a year.

U.S. drug overdose deaths per year

0 40k 80k 120k 70.6k 91.8k 106.7k 107.9k 105.0k 79.4k 70.0k 201920202021202220232024*2025*

Source: CDC National Center for Health Statistics. *2024 provisional; 2025 is CDC’s predicted provisional count for the 12 months ending December 2025. Provisional figures are revised as death records are finalized.

Two stories

Addiction isolates. Recovery reconnects.

Substance use disorder is a treatable medical condition, not a character flaw. The same person can live both of these stories.

Orange prescription pill bottles tipped over on a dark countertop, with pills spilling out Active addiction

What active addiction can look like

  • Pulling away from family, friends and work
  • Needing more of a drug to feel the same effect
  • Withdrawal symptoms when not using
  • Using alone, which raises the risk of a fatal overdose
People seated together in a bright room at a recovery support group meeting, holding literature and listening Recovery

What recovery can look like

  • Medications such as buprenorphine and methadone that cut the risk of dying
  • Counseling, peer support and recovery communities
  • Rebuilt relationships, steady work and stable housing
  • A plan for setbacks, because relapse does not erase progress

Wear the message and start the conversation about recovery. Shop Awareness Apparel Net proceeds support the Texas Harm Reduction Alliance.

Respond

How to stop an overdose

Naloxone (Narcan) reverses opioid overdoses, including fentanyl. It is sold over the counter at pharmacies and is safe to give even if you are not sure it is an opioid overdose.

Pinpoint pupilsWon’t wake up or respondSlow, shallow or no breathingChoking or gurgling soundsBlue or gray lips and nailsCold, clammy skin
  1. Check

    Shout their name and rub your knuckles hard on their breastbone.

  2. Call 911

    Most states have Good Samaritan laws that protect people who call for help.

  3. Give naloxone

    Spray one dose into a nostril. Give a second dose after 2–3 minutes if they don’t respond.

  4. Support breathing

    Give rescue breaths if trained, or turn them onto their side so they won’t choke.

  5. Stay

    Naloxone wears off in 30–90 minutes. Stay until emergency help arrives.

Get help

You don’t have to do this alone

Free, confidential help is available any time of day, for you or for someone you love.

SAMHSA National Helpline

1-800-662-4357

Treatment referrals and information, 24/7, in English and Spanish. Also online at findtreatment.gov.

988 Lifeline

988

Call or text for a mental health or substance use crisis. Trained counselors answer 24/7.

Carry naloxone. Talk to your kids. Check on your people.

Learn the five steps Shop Awareness Apparel